Skip to main content
    • Aa
    • Aa

Flag algebras

  • Alexander A. Razborov (a1) (a2)

Asymptotic extremal combinatorics deals with questions that in the language of model theory can be re-stated as follows. For finite models M, N of an universal theory without constants and function symbols (like graphs, digraphs or hypergraphs), let p(M, N) be the probability that a randomly chosen sub-model of N with ∣M∣ elements is isomorphic to M. Which asymptotic relations exist between the quantities p(M1,N),…, p(Mh,N), where M1,…, M1, are fixed “template” models and ∣N∣ grows to infinity?

In this paper we develop a formal calculus that captures many standard arguments in the area, both previously known and apparently new. We give the first application of this formalism by presenting a new simple proof of a result by Fisher about the minimal possible density of triangles in a graph with given edge density.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[BCR] J. Bochnak , M. Coste , and M. Roy , Real algebraic geometry, Springer-Verlag, 1998.

[Bor] B. Borchers , CSDP, a C library for semidefinite programming, Optimization Methods and Software, vol. 11 (1999), no. 1, pp. 613623.

[BCL*] C. Borgs , J. Chayes , L. Lovász , V.T. Sós , and K. Veszteroombi , Counting graph homomorphisms, Topics in discrete mathematics ( M. Klazar , J. Kratochvil , M. Loebl , J. Matousek , R. Thomas , and P. Valtr , editors), Springer, 2006, pp. 315371.

[GGW] F. R. K. Chung , R. L. Graham , and R. M. Wilson , Quasi-random graphs, Combinatorica, vol. 9 (1989), pp. 345362.

[CaF] D. De Caen and Z. Füredi , The maximum size of 3-uniform hypergraphs not containing a Fano plane, Journal of Combinatorial Theory, Series B, vol. 78 (2000), pp. 274276.

[ErSi] P. Erdös and M. Simonovits , Supersaturated graphs and hypergraphs, Combinatorica, vol. 3 (1983), no. 2, pp. 181192.

[Fish] D. Fisher , Lower bounds on the number of triangles in a graph. Journal of Graph Theory, vol. 13 (1989), no. 4, pp. 505512.

[Goo] A. W. Goodman , On sets of acquaintances and strangers at any party, American Mathematical Monthly, vol. 66 (1959), no. 9, pp. 778783.

[LoSi] L. Lovász and M. Simonovits , On the number of complete subgraphs of a graph, II, Studies in pure mathematics, Birkhäuser, 1983, pp. 459495.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *


Full text views

Total number of HTML views: 0
Total number of PDF views: 8 *
Loading metrics...

Abstract views

Total abstract views: 140 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 28th July 2017. This data will be updated every 24 hours.